Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 89, NWS Memphis, TN

August 10, 2013Clay County, Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 10, 2013, 5:11 AM CDT for Clay County, Greene County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 5:11 AM CDT (10:11 UTC)
Expired
Aug 10, 2013, 8:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 117 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3299 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3299 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WGUS54 KMEG 101011
FFWMEG
ARC021-055-101315-
/O.NEW.KMEG.FF.W.0089.130810T1011Z-130810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
511 AM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 815 AM CDT

* AT 511 AM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL
  2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARMADUKE
  AND RECTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3620 9020 3616 9024 3614 9075 3615 9080
      3616 9081 3629 9080 3628 9078 3629 9075
      3637 9075 3638 9010

$$
1 follow-up statement
794 
WGUS74 KMEG 101159
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 AM CDT SAT AUG 10 2013

ARC021-055-101315-
/O.CON.KMEG.FF.W.0089.000000T0000Z-130810T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-GREENE AR-
659 AM CDT SAT AUG 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
NORTHERN GREENE AND SOUTHERN CLAY COUNTIES...

AT 658 AM CDT... 3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST
3 HOURS ESPECIALLY OVER PARTS OF EASTERN CLAY COUNTY. SHOWERS AND 
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER 
THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARMADUKE AND
RECTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3620 9020 3616 9024 3614 9075 3615 9080
      3616 9081 3629 9080 3628 9078 3629 9075
      3637 9075 3638 9010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:38 AM CDT, 33 minutes earlier.

Area forecast discussion, Aug 10, 4:38 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
438 AM CDT SAT AUG 10 2013

.UPDATE...UPDATED TO ADD FLASH FLOOD WATCH

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT SAT AUG 10 2013/

DISCUSSION...
STILL NO SIGNIFICANT CHANGES IN THE WEATHER PATTERN ACROSS THE
MIDSOUTH. A STATIONARY FRONT REMAINS IN PLACE STRETCHING FROM NEAR
PARIS TENNESSEE TO NEAR JONESBORO ARKANSAS. TEMPERATURES ARE
PRETTY CLOSE TO WHERE THEY WERE LAST NIGHT AT THIS TIME. MOST OF
THE MIDSOUTH WILL SEE MORNING LOWS IN THE LOW TO MIDDLE 70S.

THUNDERSTORMS HAVE DEVELOPED ALONG OR JUST NORTH OF THE STATIONARY
FRONT IN NORTHEAST ARKANSAS...TRACKING TO THE EAST APPROACHING THE
MISSOURI BOOTHEEL. A LINE OF STORMS STRETCHES AS FAR WEST AS
CENTRAL OKLAHOMA...ALL MOVING TO THE EAST...TRAINING OVER AREAS
WHICH HAVE ALREADY SEEN SIGNIFICANT AMOUNTS OF RAINFALL OVER THE
LAST SEVERAL DAYS. STILL THINKING ABOUT ISSUING A FLASH FLOOD
WATCH FOR PORTIONS OF NORTHEAST ARKANSAS AND MAYBE THE MISSOURI
BOOTHEEL. FOR NOW WILL INTRODUCE HEAVY RAINFALL INTO THE
ZONES...AND ADD A FLOODING THREAT TO THE HAZARDOUS WEATHER
OUTLOOK...BUT MONITOR THE RADAR FOR ANOTHER HOUR OR SO BEFORE
DECIDING ON THE WATCH. PRECIPITABLE WATER HAS INCREASED OVER THE
LAST 24 HOURS...AND IS NOW ABOVE 2 INCHES ACROSS MUCH OF THE AREA.

THE WEATHER PATTERN WILL REMAIN LARGELY UNCHANGED SUNDAY INTO
EARLY NEXT WEEK. WEST TO NORTHWEST FLOW WILL REMAIN IN PLACE ALOFT
WITH A STATIONARY FRONT ORIENTED FROM WEST TO EAST ACROSS THE
MIDSOUTH. TEMPERATURES WILL REMAIN WARM...ESPECIALLY IN THE
SOUTH...BUT CLOUD COVER AND THUNDERSTORMS WILL PROVIDE SOME
LOCALIZED RELIEF FROM THE HEAT. NEAR AND NORTH OF THE FRONT...JUST
LIKE THE LAST COUPLE OF DAYS...WE EXPECT THE HIGHEST RAIN CHANCES.
SOME STORMS MAY BE ON THE STRONG SIDE...BUT NO SEVERE STORMS ARE
EXPECTED.

WE MAY FINALLY SEE A PATTERN CHANGE IN THE EXTENDED FORECAST.
GUIDANCE SHOWS COOLER TEMPERATURES AND LOWER RAIN CHANCES BEHIND A
COLD FRONT WHICH IS FORECAST TO MOVE THROUGH THE MIDSOUTH
WEDNESDAY. WE MAY SEE A FEW DRY DAYS AFTER MIDWEEK...BUT NOTHING
CHANGES QUICKLY IN THE TYPE OF WEATHER PATTERN WE ARE IN...SO I
WOULDN'T GET MY HOPES UP JUST YET.

&&

AVIATION...

06Z TAF CYCLE

A LOW CONFIDENCE FORECAST CONTINUES THROUGH THIS PERIOD AS MODELS
CONTINUE TO INITIALIZE POORLY. A STALLED FRONTAL BOUNDARY REMAINS
STRETCHED ACROSS THE NORTHERN PORTIONS OF THE MID SOUTH. THERE
SEEMS TO BE NO DISTINCT SHORTWAVE TO FOCUS IN ON AT THIS TIME WITH
ONLY ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS SPREAD
ALONG THE FRONT. MUCH OF THE CONVECTION OVER CENTRAL ARKANSAS
TENDS TO WEAKEN AS IT MOVES TOWARDS KJBR...WHERE LATEST
MESOANALYSIS SUGGESTS A MORE STABLE AIRMASS IN PLACE. HAVE REMOVED
THUNDER FOR THE REMAINDER OF THE NIGHT HERE AND ALSO DISCONTINUED
THE TEMPO FROM EARLIER AS IT APPEARS COVERAGE WILL REMAIN TOO LOW.
ELSEWHERE...PRECIPITATION CHANCES REMAIN TOO LOW TO INCLUDE ANY
MENTION IN THE TAF FORECAST AT THIS TIME. WINDS SHOULD REMAIN
LIGHT THROUGH THE REMAINDER OF THE NIGHT.

THE FRONT WILL SLOWLY DROP SOUTHWARD TOWARDS THE I-40 CORRIDOR BY
SATURDAY EVENING. THE GREATEST CHANCES FOR CONVECTION STILL
APPEARS IN THE VICINITY OF THE FRONT...TO INCLUDE KJBR AND KMKL.
AGAIN WITH NO DISTINCT UPPER LEVEL FEATURE TO KEY IN ON AT THIS
TIME...HAVE PREFERRED TO MAINTAIN VCTS AT KJBR...KMKL...AND KMEM
THROUGH THE DAY. THERE MAY BE HIGHER POTENTIAL AT KJBR AND KMKL IN
CLOSER PROXIMITY TO THE FRONT...BUT AGAIN CONFIDENCE STILL TOO LOW
TO INCLUDE TEMPOS AT THIS TIME.

AT KTUP...PERSISTENCE APPEARS TO BE THE BEST COURSE WITH NUMEROUS
AFTERNOON THUNDERSTORMS DEVELOPING AS MODERATE INSTABILITY
DEVELOPS WITHIN CONTINUED DEEP MOISTURE PLUME FROM THE GULF OF
MEXICO. PLAN TO MAINTAIN AFTERNOON TEMPO FOR STORMS HERE ALONG
WITH LIGHT SOUTHWEST WINDS.

CONVECTION SHOULD DIMINISH IN COVERAGE AREAWIDE BY SATURDAY
EVENING...BUT MAY HANG ON LONGER AT KMEM AND KTUP WHERE VCTS IS
MAINTAINED THROUGH THE LATE EVENING HOURS. WINDS WILL BECOME LIGHT
NORTHEASTERLY AT KJBR AND KMKL NORTH OF THE FRONT AND LIGHT AND
VARIBLE AT KMEM AND KTUP THROUGH 06Z SUNDAY.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  75  92  75 /  50  40  40  30
MKL  87  71  90  71 /  50  40  40  30
JBR  89  72  92  73 /  50  40  40  30
TUP  93  73  93  73 /  40  40  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-GREENE-LAWRENCE-
     RANDOLPH.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 4:21 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
421 AM CDT SAT AUG 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
421 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE ACROSS ALL OF THE MIDSOUTH TODAY
AND TONIGHT. FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE POSSIBLE. HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING ESPECIALLY ACROSS NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:34 AM CDTFlash Flood WatchMEGClay, Greene, Lawrence, Randolph7 hr
Aug 10, 4:48 AM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Aug 10, 7:06 AM CDTFlash Flood WarningMEGClay3 hr
Aug 10, 7:39 AM CDTFlash Flood WarningMEGCraighead, Lawrence, Randolph3 hr
Aug 10, 8:01 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence3 hr

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.